Part of HIV & You: Managing Gut Symptoms
|CD4 Count: 515|
|Viral Load: Undetectable|
|Job: Health educator, public speaker and client advocate|
SHANA DOESN'T RECALL what it feels like to have an HIV-free digestive system -- she's been living with an AIDS diagnosis for her entire adult life. The brand-new HIV medications she took in the '90s caused constant diarrhea. "I was fully dedicated to eating organic, and taking supplements," she says; "but it didn't matter what I ate."
She recalls that the diarrhea caused by Crixivan was "not like regular diarrhea; it was like your body was rejecting everything in a huge rush." Once she was unable to beat that rush home -- and ended up with a speeding ticket. "I was crying, and the cop asked me why I was speeding. I blurted out: 'Because I have AIDS and I crapped my pants, and my body's falling apart.' He gave me the ticket anyway."
Nowadays, Shana takes Intelence, Kaletra and Viread, the sixth regimen she's taken since 1995; and she's learned what keeps her gut symptoms at bay: "I cannot eat fast food; it goes right through me. I know that I have to be really careful what kind of water I drink; it has to be purified. And I really have to make sure that I eat enough fruits and vegetables and get enough good fiber."
Read Shana's blog at TheBody.com/shana.
Are HIV Meds
While most of today's HIV meds are well tolerated, all currently available HIV meds have the potential to cause diarrhea.
How to Treat
- Supplements. Fiber supplements -- such as Benefiber, Citrucel, Metamucil and oat bran tablets -- can help. So can a wide range of other chemicals and herbs, such as L-glutamine, calcium carbonate (when taken with meals), acidophilus capsules (especially with psyllium added), ginger (in capsules, in teas or even raw), nutmeg and peppermint.
- Prescription meds. Fulyzaq (the only antidiarrheal medication approved just for people living with HIV), Lomotil, camphorated tincture of opium and subcutaneous Sandostatin can be prescribed by your doctor.
These foods may help lessen or control diarrhea:
- Baked chicken (with no skin or gravy)
- Boiled eggs
- Oatmeal and cream of wheat
- Plain starches, like mashed potatoes, white toast, white rice, soup crackers (e.g., saltines), well-cooked beans and macaroni (no cheese)
- Soft fruits and veggies, preferably well-cooked and with no skins or seeds (like bananas and applesauce)
- Caffeine in cola, teas and chocolate
- Dairy, including milk, cheese and butter -- but plain yogurt is actually good for your GI system, since it contains "friendly bacteria" that can be lost with diarrhea
- Oily or greasy foods, including fried food
- Raw fruits and vegetables
- Anything with seeds, including many types of whole wheat and rye bread
- Spicy foods
Make your own rice drink
The "Ask the Experts" forums at TheBody.com are filled with useful advice from experts as well as those living with HIV. In one post, a man who says he had tried every antidiarrheal medication on the market gave his recipe for keeping his diarrhea at bay. He boils a big pot of water and adds about half a cup of uncooked white rice. He cooks it for 45 minutes and a soupy, tasteless, white rice water develops. He drains the liquid into a container and drinks this rice water two or three times during the day, and sometimes eats the overcooked rice as well. He says it is the only thing that has worked for him. Some people add a drop of honey to this to make it taste better.
Visit TheBody.com/experts for more answers and tips.
IN ANY CONVERSATION with your health care provider, honesty is always the best policy. Be as open and as clear as possible when responding to any questions. While some questions may be embarrassing, trust your doctor and answer fully.
Your doctor needs to know everything you've put in your body over the past few days, because any of it may be causing your diarrhea. If you're seeing a new doctor, be sure to mention your HIV status, medications and CD4 count as this information can be very important in helping sort out the cause.
Before your doctor's visit, you may want to jot down:
- Exactly what your poop has been like (don't be afraid to provide graphic details)
- Exactly when your diarrhea started and how often you've had to use the bathroom
- Any other unusual things you've been feeling physically
- Changes in your diet, especially anything new you ate or drank just before your diarrhea started
- New prescription medications, vitamins, supplements or over-the-counter pills/ liquids you've started taking
- Any other drugs you've started taking -- even if they're illegal (your doctor won't turn you in)
- Places you've recently traveled to, especially if they're outside the U.S.
- Anything that's changed in your life lately, like family problems or stress at work
Afterwards, your doctor may order further blood or stool tests. If your symptoms are severe or persistent, and especially if your CD4 count is below 200, your doctor may request that you have a colonoscopy or sigmoidoscopy (special procedures to look at the inside of your intestines) to discover the cause of your diarrhea. Then, he or she will decide upon a course of treatment, suggest a change of diet or lifestyle changes. If your doctor decides your medications are the cause, he or she may decide to switch treatments.
It is the doctor's job to minimize diarrhea. They want to make sure that HIV meds cause as few problems as possible. As always, it is important to not stop taking any of your medications without talking with your medical provider first.
How your doctor should help you
If you have any of the following symptoms, call your doctor as soon as possible, since they may be signs of a more dangerous health problem:
- Diarrhea that hasn't gone away after more than a couple of days
- Diarrhea that has blood in it
- Diarrhea that is accompanied by a fever
- Vomiting (or can't even keep liquids down or take your meds)
- Difficulty urinating (peeing)
- Darker urine than usual
- Feeling unusually light-headed, confused or unexplainably angry
- Rapid weight loss
- Extreme fatigue